Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 108, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 13, 2006, 2:57 PM CDT for Cherokee County, Ida County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2006, 2:57 PM CDT (19:57 UTC)
- Expired
- Jul 13, 2006, 3:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, IA, Ida County, IA
The radar
The Sioux Falls radar (KFSD), 148 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 3:29 PM CDT | HAIL 1 | 8 S Aurelia, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 12:21 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1747 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 131959
SVRFSD
IAC035-093-132030-
/O.NEW.KFSD.SV.W.0108.060713T1957Z-060713T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
257 PM CDT THU JUL 13 2006
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHEROKEE COUNTY IN NORTHWEST IOWA
IDA COUNTY IN NORTHWEST IOWA
* UNTIL 330 PM CDT
* AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 21 MILES
SOUTHEAST OF LE MARS TO 12 MILES WEST OF IDA GROVE...MOVING EAST
AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WASHTA AROUND 305 PM CDT...
QUIMBY...IDA GROVE...HOLSTEIN AROUND 320 PM CDT...
GALVA AROUND 330 PM CDT...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4272 9587 4256 9575 4247 9568 4233 9566
4230 9535 4249 9541 4266 9544
$$
SCHUMACHER2 follow-up statements
000
WWUS53 KFSD 132014
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
313 PM CDT THU JUL 13 2006
IAC035-093-132030-
/O.CON.KFSD.SV.W.0108.000000T0000Z-060713T2030Z/
CHEROKEE IA-IDA IA-
313 PM CDT THU JUL 13 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR IDA AND SOUTHERN CHEROKEE COUNTIES...
AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 23
MILES EAST OF LE MARS TO 13 MILES NORTHWEST OF IDA GROVE...MOVING
EAST AT 25 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
QUIMBY AROUND 320 PM CDT...
HOLSTEIN AROUND 325 PM CDT...
GALVA AROUND 330 PM CDT...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4272 9587 4256 9575 4247 9568 4241 9566
4239 9537 4249 9541 4267 9541
$$
SCHUMACHER000
WWUS53 KFSD 132027
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
326 PM CDT THU JUL 13 2006
IAC035-093-132036-
/O.EXP.KFSD.SV.W.0108.000000T0000Z-060713T2030Z/
CHEROKEE IA-IDA IA-
326 PM CDT THU JUL 13 2006
...THE SEVERE THUNDERSTORM WARNING FOR IDA AND SOUTHERN CHEROKEE
COUNTIES EXPIRES AT 330 PM CDT...
THE STORM HAS EXITED THE COUNTY. THUNDERSTORMS IN SOUTHERN CHEROKEE
COUNTY WILL CONTINUE TO PRODUCE BRIEF HEAVY RAIN...PEA SIZE HAIL AND
WIND GUSTS TO 45 MPH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4272 9587 4256 9575 4247 9568 4241 9566
4239 9537 4249 9541 4267 9541
$$
SCHUMACHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 11:05 AM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 13, 11:05 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1105 AM CDT THU JUL 13 2006 .DISCUSSION... ACCAS SHOWERS HAVE HUNG AROUND LONGER THAN ANTICIPATED WITH LOW LEVEL JET CONTINUING TO FEED INTO THE AREA. AT 15Z...NELIGH PROFILER DISPLAYING 20 TO 25 KNOTS IN THE LOWEST GATES. AS THIS FLOW GRADUALLY WEAKENS THROUGH THE LATE MORNING HOURS...EXPECT SHOWERS TO MEET THEIR DEMISE AND FALL APART. WATER VAPOR DISPLAYING SHORTWAVE MOVING INTO SOUTHWESTERN SOUTH DAKOTA. LAPSE RATES FROM 800 TO 500 MB BECOME QUITE STEEP AHEAD OF THIS WAVE...SUPPORTING THE THREAT FOR SEVERE STORMS LATE THIS AFTERNOON EAST OF THE JAMES RIVER VALLEY AS LONG AS STORMS ARE ABLE TO OVERCOME THE CAP. WITH INVERTED V TYPE PROFILE...NEED TO BE CONCERNED WITH WIND THREAT WITH ANY STORMS. THETA-E DIFFERENCES BETWEEN THE SURFACE AND 600 MB SUPPORT THIS...WITH NEARLY 30 DEGREE DIFFERENCE. IN ADDITION...WET BULB ZERO HEIGHT AROUND 11.5 FT AGL...SUGGESTING THREAT FOR HAIL TO THE SIZE OF GOLF BALLS IS THERE AS WELL. HAVE MADE SOME TWEAKS TO THE GRIDS WITH FOG BURNING OFF IN THE EAST A LITTLE FASTER THAN ANTICIPATED...AND TROUGH TO THE WEST PROGRESSING EAST A LITTLE FASTER THAN EXPECTED. UPDATED GRIDS UPLOADED...AND UPDATED ZFP ON THE WAY. BT && .PREV DISCUSSION... FIRST ISSUE THIS AM IS THE DEVELPMNT OF STRATUS AND FOG OVR ERN CWA ERLY THIS AM. CURRENTLY...STRATUS AND FOG NOT AS WIDESPRD AS PREV MORNS...BUT SAT IS SHOING SOME LOW CLOUDS BEGINNING TO DEVELOP OVR NW IA. BOTH WRF AND GFS SHOWS THIS AREA WITH THE HIGHEST BL RH THRU 15Z AND EXPECT CLOUDS AND FOG TO DEVELOP OVR NW IA AND SPILL INTO ADAJACENT AREAS. LAST FEW DAYS...HIGH TEMPS HAVE NOT REACHED FCST LEVELS OVR ERN CWA DUE TO MOIST ESELY LOW LEVEL FLOW. FLOW ACRS ERN CWA WL REMAIN SELY THRU MOST OF THE DAY AND WL BE HARD TO MIX OUT...SO WL ADJUST A FEW DEG DOWN E OF JAMES RVR VALLEY. FOCUS SHIFTS TO AFTN ACRS WRN CWA WHERE FAIRLY STG S/W FOR JULY WL MOVE ACRS THE NRN PLAINS. WRN CWA SHUD HEAT OUT INTO MID TO UPPER 90S AND WITH MID LEVEL COOLING APPROACHING AT PRIME HTG TIME...WUD EXPECT SCT TRW TO DEVELOP FAIRLY QUICKLY BY MID AFTN W OF JAMES RVR VALLEY. SOUNDINGS WUD INDICATE THAT SVR THREAT FAIRLY GOOD WITH ANY STORMS THAT DO DEVELOP WITH MAIN THREAT BEING STG WNDS AND LARGE HAIL. THIS ACTVY SHUD SPREAD INTO ERN CWA LATE THIS AFTN OR EVE WITH A WIND EVENT PSBL AS BOWING LINE DEVELOPS. AFTER THIS S/W MOVES THRU...SHUD CLEAR OUT...BUT SOME COOLING AT H85 WL OCCUR DURING THE NIGHT...AND WL BE SLOWER TO RECOVER THAN PREV PROGGED ON FRI. STILL WITH DIER AIR ACRS CWA...SHUD MIX OUT BETTER THAN TODAY...SO SHUD BE A FEW DEG WARMER ACRS ERN CWA. GUD WARMUP ON SAT AND SUN AS HEIGHTS BUILD. SHUD SEE HIGH TEMPS AOA 100 DEG W OF I29 AND IN THE 90S TO THE E. PBLY WL NEED A HEAT ADVY FOR SAT AND SUN...BUT LATER SHIFTS CAN FINE TUNE THAT. ANOTHER FNT WIL SAG S ACRS CWA MON AND MON NITE. MID LEVELS QUITE WARM...SO LIKELY WL GO THRU DRY AS AIRMASS WL BE CAPPED. SHUD BE COOLER MON...ESPEC NERN CWA. ESELY FLOW DEVELOP MON NOTE INTO TUE MORN...AND CUD SEE A REPEAT OF STRATUS TUES ACRS ERN CWA AS LLM INCREASE AGAIN. FOR NOW WL ONLY GO PC...BUT WL GO LOWER THAN MEX TEMPS ACRS ERN CWA TUES WITH ESELY LOW LEVEL FLOW. PBLY WL BE HOT AGAIN ON WED WITH 100-105 FOR HIGHS ACRS WRN CWA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 13, 11:23 AM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1123 AM CDT THU JUL 13 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1123 AM CDT THU JUL 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FEW THUNDERSTORMS WILL OCCUR WEST OF THE INTERSTATE 29 CORRIDOR THROUGH THE EARLY AFTERNOON HOURS. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. SCATTERED THUNDERSTORMS WILL REDEVELOP ALONG THE JAMES RIVER VALLEY THIS AFTERNOON AND THEN SPREAD EAST THIS EVENING. SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL AND STRONG STRAIGHT LINE WINDS THE MAIN THREAT. FIRE DANGER... THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY NEAR THE MISSOURI RIVER OF SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY VERY HOT TEMPERATURES WILL GRADUALLY EXPAND ACROSS THE REGION THROUGH THIS WEEKEND...WITH THE HOTTEST TEMPERATURES EXPECTED ON SATURDAY AND SUNDAY. HIGH TEMPERATURES BOTH SATURDAY AND SUNDAY WILL VARY FROM THE 90S EAST OF INTERSTATE 29 TO 100 TO 108 DEGREES WEST OF INTERSTATE 29. THESE HOT TEMPERATURES COMBINED WITH THE RELATIVE HUMIDITY WILL PRODUCE HEAT INDICES OF 100 TO 110 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM ALONG THE JAMES RIVER VALLEY AND AFTER 5 PM EAST OF THE INTERSTATE 29 CORRIDOR. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
In the hours before
Local storm report, Jul 13, 2:16 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
216 PM CDT THU JUL 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 5 N SIOUX CITY 42.57N 96.39W
07/13/2006 M0.88 INCH PLYMOUTH IA CO-OP OBSERVER
COOP OBSERVER LOCATED 1NE OF JAMES. HEAVY RAINFALL AND
NICKLE SIZE HAIL.
&&
DMORINLocal storm report, Jul 13, 2:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
246 PM CDT THU JUL 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL ANTHON 42.39N 95.87W
07/13/2006 E0.88 INCH WOODBURY IA TRAINED SPOTTER
&&
BTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 1:58 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 32 min |
| Jul 13, 2:35 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 25 min |
| Jul 13, 2:48 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 23 min |
| Jul 13, 3:02 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 13 min |
| Jul 13, 5:08 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 16 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.